Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 169, NWS Northern Indiana

July 8, 2003Berrien County, Michigan; 4 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 12:18 AM EDT for Berrien County, Michigan; 4 counties in Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 12:18 AM EDT (04:18 UTC)
Expired
Jul 8, 2003, 1:15 AM EDT
In force
57 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN, White County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS53 KIWX 080418 CCA
SVRIWX
INC091-131-149-181-MIC021-080515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED 
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1112 PM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA
  PULASKI COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA
  WHITE COUNTY IN INDIANA
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 1215 AM EST(115 AM EDT)

* AT 1112 PM EST(1212 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE
  EXTENDING FROM 22 MILES NORTHWEST OF LONG BEACH TO 12 MILES
  SOUTHWEST OF WOLCOTT...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE 
THUNDERSTORMS...  
  MICHIGAN CITY
  LA CROSSE
  BENTON HARBOR
  LAPORTE
  MONTICELLO
  WINAMAC
  MONON
  MEDARYVILLE
  KNOX

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4089 8697 4171 8696 4190 8663 4213 8651
          4214 8623 4177 8623 4171 8651 4140 8647
          4091 8647 4091 8658 4074 8658 4070 8677
          4057 8678 4057 8711 4084 8712

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:34 PM EDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 7, 3:34 PM EDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST MON JUL 7 2003

ACTIVE PATTERN WILL CONTINUE AS COLD FRONT IN THE PLAINS WORKS
SLOWLY SOUTHEAST OVER THE NEXT COUPLE OF DAYS. OTHER THAN A FEW CU
AROUND...CLEAR SKIES IN PLACE BACK INTO IA. EXTREMELY UNSTABLE
ATMOSPHERE BACK IN IA/IL WHERE CONVECTION IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON/EVENING. WITH NOTHING CLEAR AT THIS TIME FOR
EXACT TRACK OR TIMING...WILL GO SCT WORDING FOR THIS EVE AND CHC FOR
TONIGHT. TUESDAY...DEEP MSTR IN PLACE AS WELL AS ANY LEFT OVER
BOUNDARIES AND LOWS MOVING ALONG THE FRONT WILL QUICKLY STIR UP
CONVECTION AGAIN. WILL GO LIKELY NORTH HALF OF CWA AND HIGH CHC IN
SOUTH. TUES NGT LOOKS VERY WET AND STORMY. WILL GO WITH LIKELY POPS
ALL AREAS.

WITH NO END IN THE FLOODING THREAT FOR THE NEXT 36-48 HOURS...WILL
EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. BASED ON RAINFALL
OVERNIGHT AND THIS AM...WILL EXPAND THE WATCH TO COVER STARKE
COUNTY...TO KOSCIUSKO...TO ALLEN INDIANA...TO PUTNAM COUNTY OHIO.

WEDNESDAY THROUGH THURSDAY GETS TRICKIER AS MODELS TRY TO MOVE THE
FRONT THROUGH THE REMAINDER OF THE CWA. ETA CLEARS THE FRONT DURING
WEDS AFTN...WHILE THE GFS HANGS IT UP...MAINLY OVER THE SOUTH
THROUGH EARLY THURSDAY. PERSISTENCE IN ORDER HERE...SO WILL KEEP WITH
CHC POPS WEDS-THURS.

TEMPS WILL BE TRICKY AS WELL WITH CONVECTIONS/CLOUDS AROUND. CURRENT
SETUP LOOKS GOOD SO NO CHANGES.

EXTENDED DISCUSSION...
GFS EXHIBITED GOOD RUN TO RUN CONTINUITY WITH 500 MB TROUGH AND
SECONDARY COLD FRONT PASSING ACROSS REGION THURSDAY NIGHT...SO HAVE
ADDED A MENTION OF SHOWERS AND STORMS FOR THURSDAY NIGHT PERIOD.
WEAK IMPULSES INDICATED IN DRY NORTHWEST FLOW FOR THE WEEKEND.
GIVEN UNCERTAINTY...WILL KEEP LATER PERIODS OF EXTENDED DRY.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ015>016...
OHZ024>025.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 7, 6:09 AM EDT, 18 hours 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 8:02 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0702 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    WILLSHIRE                 OH   FLOOD
07/07/03   VAN WERT                       STATE OF EMERGENCY WAS
                                          DECLARED IN THE EXTREME
                                          SOUTHWESTERN CORNER OF VAN
                                          WERT COUNTY. US 33 IS
                                          CLOSED ON THE OHIO SIDE AND
                                          STATE ROUTE 81 AND 49
                                          AROUND WILLSHIRE ALONG THE
                                          ST MARYS RIVER IS CLOSED
                                          DUE TO FLOODING. REPORTED
                                          BY EMERGENCY MANAGER.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:14 AM EDTSevere Thunderstorm WarningIWXBerrien61 min
Jul 8, 1:03 AM EDTSevere Thunderstorm WarningIWXCass57 min
Jul 8, 1:21 AM EDTSevere Thunderstorm WarningIWXSaint Joseph59 min
Jul 8, 1:43 AM EDTSevere Thunderstorm WarningIWXBranch62 min
Jul 8, 2:07 AM EDTSevere Thunderstorm WarningIWXHillsdale53 min
Jul 8, 12:40 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Marshall, Saint Joseph35 min
Jul 8, 1:31 PM EDTSevere Thunderstorm WarningIWXLaGrange, Noble44 min
Jul 8, 2:16 PM EDTSevere Thunderstorm WarningIWXDeKalb44 min
Jul 8, 3:30 PM EDTSevere Thunderstorm WarningIWXMiami, Wabash30 min
Jul 8, 5:32 PM EDTFlash Flood WarningIWXCass, White3 hr
Jul 8, 6:14 PM EDTFlash Flood WarningIWXJay3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.